Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

June 12, 2017Blue Earth County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 12, 2017, 8:48 AM CDT for Blue Earth County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2017, 8:48 AM CDT (13:48 UTC)
Expired
Jun 12, 2017, 9:15 AM CDT
In force
27 min
Issued by
NWS Twin Cities, MN

County Blue Earth County, MN

The radar

The Minneapolis radar (KMPX), 84 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

488 
WWUS83 KMPX 121348
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
848 AM CDT MON JUN 12 2017

MNZ083-121415-
Blue Earth-
848 AM CDT MON JUN 12 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BLUE EARTH
COUNTY...

At 847 AM CDT, a strong thunderstorm was located near Eagle Lake, or
near Mankato, moving east at 30 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Mankato, Eagle Lake, Madison Lake and St. Clair. 

This includes U.S. Highway 14 between mile markers 135 and 143.
 
LAT...LON 4414 9402 4424 9377 4409 9377 4408 9399
TIME...MOT...LOC 1347Z 255DEG 27KT 4413 9394 

$$

SPD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 12, 5:51 AM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 12, 5:51 AM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
551 AM CDT Mon Jun 12 2017

.SHORT TERM...(Today and tonight)
Issued at 428 AM CDT Mon Jun 12 2017

Main concern continues to be thunderstorm chances and timing. We
have had a relative lull in the precip early this morning, as weak
high pressure has moved into the Dakotas and Minnesota and upper
heights have been rising. Front has moved just barely southeast of
our forecast area, and stretches from central Wisconsin to northwest
Iowa. Weak pattern means light winds overnight, and with all the
precip yesterday, there is enough leftover moisture to result in
widespread low clouds and dense fog this morning.  The fog is quite
shallow, and should disappear by mid morning. Have continued the
dense fog advisory, and even expanded it to most of our area, except
for south central MN to west central WI. High clouds and some modest
amount of wind has kept the fog at bay in those areas.

With a weak front, upper ridging and no apparent forcing mechanism
early this morning, have lowered pops for this morning in south
central MN. However, return flow sets up this afternoon as high
moves off and weak short wave arrives. Thunderstorms will become
possible again this afternoon, spreading from south to north as warm
advection increases. There is some chance for severe weather in
southern MN, but am not overly excited about it. Still, low level
flow increases enough, and thermo parameters are conducive for
storms, so will not be surprised if there are a couple storms this
afternoon and evening that are severe.  A better chance for storms
will occur late tonight, when a much stronger short wave rotates
around the broad upper low out west and sweeps across MN.

.LONG TERM...(Tuesday through Sunday)
Issued at 428 AM CDT Mon Jun 12 2017

Additional chances for severe storms are found early in the long
term forecast period associated with the finale of the system that
plagued the area with thunderstorms for several days.

Tuesday & Wednesday are the days we will need to worry about as
far as severe weather potential is concerned, when the warm front
lifts from southern to central MN/WI (Tuesday), and the cold
front awaits its turn to pass over the eastern Dakotas (Wednesday).
The western half of the forecast area (roughly St Cloud to
Fairmont) looks to have the highest threat for severe storms
Tuesday afternoon, given the mid-level cooling (acting to erode
the convective inhibition and steepen lapse rates) and enhanced
deep layer shear that will result as the deep closed low ejects
eastward from the Rockies to the Northern Plains and takes on a
negative tilt. These pieces of the puzzle are expected to come
together around 00z Wednesday over western MN. Storm mode looks to
be supercellular in nature given the progged instability & shear
parameters. Therefore, all severe phenomena (damaging winds, large
hail, tornadoes) appear possible. The activity then spreads east
across the forecast area on Tuesday evening, although there could
be a weakening trend as storms pull away from the best
forcing/cooling aloft. High temperatures on Tuesday and Wednesday
look to warm into the mid 80s to lower 90s. Heat index values do
near heat advisory criteria in the Twin Cities metro (95 degrees),
but progged Wet Bulb Globe Temperature (WBGT) values only in the
lower 80s illustrate the assistance breezy winds and cloud cover
will have on lowering the heat risk somewhat.

Wednesday brings the passage of the aforementioned cold front. We
do lose a bit of the forcing given the low will have lifted
to northwest Ontario. Therefore shear and flow look fairly weak,
so the potential for organized activity is lower. Eastern areas
(east of I-35) appear to have a slightly higher severe potential
given closer proximity to height falls with the closed low to the
northwest. However, plenty of residual instability will still be
around as exhibited by progged dewpoints in the mid/upper 60s and
precipitable water values around 2 inches.

In the wake of the system on Thursday and Friday temperatures
retreat back into the 80s for highs, which is cooler but still
above normal for mid June. Weak westerly mid level flow and faint
impulses could generate a shower or two, but overall dry weather
is expected into Friday. Late Friday and Saturday the front lifts
back norther toward the area, so we could see the return of a few
showers and thunderstorms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 551 AM CDT Mon Jun 12 2017

Two main concerns...fog and thunderstorms.

A shallow deck of low ifr ceilings developed overnight, mainly
over east central MN and into much of the metro except for the
southwest. Some of this is also in far western WI. The remainder
of the area has shallow ground fog. Satellite imagery suggests the
lifr will persist into mid morning.

As for the storms, it looks like the next wave will arrive this
afternoon, first in southwest MN, then spreading northward. The
best chance in most areas seems to be this evening, though far
western MN could see a lot more storms late tonight.

KMSP...low ifr ceilings moved over the airfield just in the last
hour, and they will likely remain for a couple hours before
dissipating. Otherwise, the next weak short wave will arrive
midday today, and it's conceivable KMSP will have storms by early
afternoon. But it is more likely they will move in later later
this afternoon.

/OUTLOOK FOR KMSP/
Tue...VFR/MVFR with TSRA likely late. Wind S at 10-15kt.
Wed...VFR/MVFR with TSRA possible. Wind S-SW 5-10kt.
Thu...VFR. Wind W 5 to 10kt.

KMSP...

/OUTLOOK FOR KMSP/

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Dense Fog Advisory until 9 AM CDT this morning for WIZ014-015-
     023.

MN...Dense Fog Advisory until 9 AM CDT this morning for MNZ041>045-
     047>068-073>075.

&&

SHORT TERM...TDK
LONG TERM...LS
AVIATION...TDK
Hazardous weather outlook, Jun 12, 5:07 AM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
507 AM CDT Mon Jun 12 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
507 AM CDT Mon Jun 12 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Areas of dense fog will persist through mid morning across much of
the area.

Thunderstorms are expected to spread north across the area as a
warm front lifts across the region today. A few of these storms
could be severe this afternoon and evening across southern
Minnesota, with large hail and damaging winds the primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Widespread thunderstorm activity is expected Tuesday and
Wednesday. Severe storms are possible on Tuesday afternoon and
evening, and again on Wednesday generally east of Interstate 35.
Large hail, damaging winds, tornadoes and heavy rainfall will be
possible.

Peak heat indices will near 95 degrees on Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon across
southern Minnesota, and again on Tuesday and Wednesday.

In the hours before

Special weather statement, Jun 12, 8:48 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
848 AM CDT MON JUN 12 2017

MNZ083-121415-
Blue Earth-
848 AM CDT MON JUN 12 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BLUE EARTH
COUNTY...

At 847 AM CDT, a strong thunderstorm was located near Eagle Lake, or
near Mankato, moving east at 30 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Mankato, Eagle Lake, Madison Lake and St. Clair.

This includes U.S. Highway 14 between mile markers 135 and 143.

LAT...LON 4414 9402 4424 9377 4409 9377 4408 9399
TIME...MOT...LOC 1347Z 255DEG 27KT 4413 9394

SPD

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 10:59 PM CDTDense Fog AdvisoryMPXAnoka, Benton, Brown, Carver, Chippewa, Chisago and 24 more9 hr
Jun 12, 9:10 AM CDTSpecial Weather StatementMPXWaseca35 min
Jun 12, 10:42 AM CDTSpecial Weather StatementMPXSteele33 min
Jun 12, 11:11 AM CDTSpecial Weather StatementMPXMartin49 min
Jun 12, 11:34 AM CDTSpecial Weather StatementMPXBlue Earth56 min
Jun 12, 11:48 AM CDTSpecial Weather StatementMPXFreeborn57 min
Jun 12, 11:57 AM CDTSevere Thunderstorm WarningMPXMartin, Watonwan33 min
Jun 12, 12:29 PM CDTSpecial Weather StatementMPXBlue Earth, Brown46 min
Jun 12, 12:31 PM CDTSpecial Weather StatementMPXFaribault44 min
Jun 12, 12:42 PM CDTSpecial Weather StatementMPXBlue Earth48 min
Jun 12, 12:54 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca36 min
Jun 12, 1:09 PM CDTSpecial Weather StatementMPXFreeborn51 min
Jun 12, 1:24 PM CDTSevere Thunderstorm WarningMPXRice, Steele, Waseca36 min
Jun 12, 1:34 PM CDTSpecial Weather StatementMPXLe Sueur, Rice26 min
Jun 12, 1:51 PM CDTSevere Thunderstorm WarningMPXGoodhue, Rice39 min
Jun 12, 2:42 PM CDTSpecial Weather StatementMPXSteele18 min
Jun 12, 3:00 PM CDTSpecial Weather StatementMPXFaribault45 min
Jun 12, 3:14 PM CDTSpecial Weather StatementMPXFreeborn46 min
Jun 11, 9:01 PM CDTSpecial Weather StatementMPXRusk29 min
Jun 11, 9:45 PM CDTSevere Thunderstorm WarningMPXEau Claire45 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.